ACUTE EXUDATIVE PARANEOPLASTIC POLYMORPHOUS VITELLIFORM MACULOPATHY DURING VEMURAFENIB AND PEMBROLIZUMAB TREATMENT FOR METASTATIC MELANOMA
To describe a patient with BRAF mutation-positive cutaneous melanoma who developed acute exudative polymorphous vitelliform maculopathy during vemurafenib and pembrolizumab treatment for metastatic melanoma.Methods:
Retrospective case report documented with wide-field fundus imaging, spectral domain optical coherence tomography, and fundus autofluorescence imaging.Results:
A 55-year-old woman with bilateral ductal breast carcinoma and BRAF mutation-positive metastatic cutaneous melanoma complained of bilateral blurred vision within 5 days of starting vemurafenib (BRAF inhibitor). She had been on pembrolizumab (program death receptor antibody) and intermittently on dabrafenib (BRAF inhibitor) and trametinib (MEK inhibitor), and had a normal ophthalmologic examination. On presentation three weeks after the introduction of vemurafenib, her visual acuity had declined to 20/40 in both eyes. Her examination showed diffuse elevation of the fovea with multifocal yellow–white, crescent-shaped subretinal deposits within the macula of both eyes and bilateral neurosensory retinal detachments by spectral domain optical coherence tomography. Discontinuation of vemurafenib and introduction of difluprednate and dorzolamide led to a gradual resolution (over four months) of the neurosensory detachments with recovery of vision.Conclusion:
This case report suggests that acute exudative polymorphous vitelliform maculopathy may be directly associated with the use of BRAF inhibitors as treatment for metastatic cutaneous melanoma, or indirectly by triggering autoimmune–paraneoplastic processes. Future identification of similar associations is required to unequivocally link vemurafenib and/or pembrolizumab to acute exudative polymorphous vitelliform maculopathy in metastatic melanoma.